Alert archive / Kansas / Freeze Warnings in 2020

Freeze Warning 3, NWS Dodge City, KS

October 23, 202027 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 23, 2020, 3:58 AM CDT for 27 counties in Kansas. It took effect at Oct 23, 2020, 9:41 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 3:58 AM CDT (08:58 UTC)
In effect from
Oct 23, 2020, 9:41 PM CDT
Expired
Oct 24, 2020, 10:00 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
691 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS73 KDDC 230858
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
358 AM CDT Fri Oct 23 2020

KSZ030-031-045-046-063>065-074>079-084>088-232100-
/O.NEW.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/
/O.CON.KDDC.FZ.W.0002.201023T1000Z-201023T1400Z/
Trego-Ellis-Ness-Rush-Finney-Hodgeman-Pawnee-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, and Minneola
358 AM CDT Fri Oct 23 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as 28 expected. For the second Freeze Warning, a hard
  freeze is expected with temperatures falling to as low as 25
  degrees.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from 1 AM to 10 AM CDT 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ066-080-081-089-090-232100-
/O.UPG.KDDC.FZ.A.0003.201024T0600Z-201024T1500Z/
/O.NEW.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
358 AM CDT Fri Oct 23 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...A hard freeze with sub-freezing temperatures as low as 
  26 expected.

* WHERE...Stafford, Kiowa, Pratt, Comanche and Barber Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ043-044-061-062-231400-
/O.CON.KDDC.FZ.W.0002.201023T1000Z-201023T1400Z/
Scott-Lane-Hamilton-Kearny-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, and Deerfield
358 AM CDT Fri Oct 23 2020 /258 AM MDT Fri Oct 23 2020/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Scott, Hamilton, Lane and Kearny Counties.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL CONSIDERATION...If a hard freeze does not occur this
  morning, another freeze warning will be issued for tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
916 
WWUS73 KDDC 231344
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
844 AM CDT Fri Oct 23 2020

KSZ030-031-045-046-063>065-074>079-084>088-241400-
/O.CAN.KDDC.FZ.W.0002.000000T0000Z-201023T1400Z/
/O.CON.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/
Trego-Ellis-Ness-Rush-Finney-Hodgeman-Pawnee-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, and Minneola
844 AM CDT Fri Oct 23 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...
...FREEZE WARNING IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ043-044-061-062-241400-
/O.CAN.KDDC.FZ.W.0002.000000T0000Z-201023T1400Z/
/O.EXA.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/
Scott-Lane-Hamilton-Kearny-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, and Deerfield
844 AM CDT Fri Oct 23 2020 /744 AM MDT Fri Oct 23 2020/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ SATURDAY...
...FREEZE WARNING IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 24 expected.

* WHERE...Scott, Lane, Hamilton and Kearny Counties.

* WHEN...From 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ 
  Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


* ADDITIONAL CONSIDERATION...If a hard freeze does not occur 
  this morning, another freeze warning will be issued for 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ066-080-081-089-090-241400-
/O.CON.KDDC.FZ.W.0003.201024T0600Z-201024T1500Z/
Stafford-Kiowa-Pratt-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
844 AM CDT Fri Oct 23 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Stafford, Comanche, Kiowa, Pratt and Barber Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
159 
WWUS73 KDDC 240241
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
941 PM CDT Fri Oct 23 2020

KSZ030-031-043>046-061>066-074>081-084>090-241500-
/O.EXT.KDDC.FZ.W.0003.201024T0241Z-201024T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
941 PM CDT Fri Oct 23 2020 /841 PM MDT Fri Oct 23 2020/

...FREEZE WARNING NOW IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 23 expected.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 10 AM CDT /9 AM MDT/ Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Turner

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 23, 3:47 AM CDT, 11 minutes earlier.

Area forecast discussion, Oct 23, 3:47 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
347 AM CDT Fri Oct 23 2020

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Fri Oct 23 2020

Strong low level cold air advection was ongoing across central and
southwest Kansas early this morning. As of 3 am...temperatures had
dropped to the freezing mark along a line from the Syracuse and
Kendall area through Scott City and Dighton. Areas of drizzle that had
developed around midnight has since diminished or was in the process
of moving east out of the forecast area. Gusty north winds will
persist through the morning hours as surface high pressure
continues to build into the central High Plains. By this afternoon
the winds should be diminishing and becoming more northeasterly as
the surface pressure gradient weakens. Skies should be clearing by late
morning across much of the forecast area. In spite of the increasing
sunshine, high temperatures today, at least from along Highway 50
and south, will be some 40 degrees cooler than Thursday.

A hard freeze looks much more likely later tonight and early Saturday.
A strong ridge of high pressure at the surface will extend from the
Dakotas into west Texas. With clear skies and light winds, we should
see a hard freeze with low temperatures dipping into the mid 20s.
With that in mind, will convert the Freeze Watch over my eastern
counties into a Freeze Warning and reissue another Freeze Warning
for areas to the west. The exception at this time will be the
areas from Syracuse through Scott City and Dighton where low
temperatures could actually drop to 28 degrees and a hard freeze
is still possible this morning. Will let the day shift evaluate
that area for the need to include in the warning for tonight.
Frost/freeze headlines may be done for the season after Saturday
morning but even colder temperatures will be on the way.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Oct 23 2020

On Saturday, surface low pressure will deepen over southern
Colorado with southeasterly return flow developing across western
Kansas. Temperatures will modify some into the 50s across most of
the forecast area. A warm front is progged to lift into the far
southwestern counties from Johnson and Elkhart through Liberal
Saturday afternoon and temperatures in that area could spike back
up into the upper 60s and 70s.

By Saturday night and early Sunday, a broad upper level trough
will be dropping southward through the northern Rockies and adjacent
High Plains. The surface response to this will develop Sunday
morning with easterly winds across the forecast area switching
back to the north. Temperatures on Sunday will not likely rise too
much before becoming steady or slowly falling through the day. In
addition, chances for light rain, possibly changing to a wintry
mix or light snow, will also develop during the day ahead of the
upper trough as it continues to dig into the central Rockies.
Chances for light snow will continue through Monday into Tuesday.

Through the mid to latter part of the week, the base of the upper
trough closes off over Arizona by Monday evening and moves east
over the southern Plains through the mid to latter part of the
week. The last few runs of the ECMWF bring this system out across
the Texas Panhandle and Oklahoma which could be favorable for
precipitation into southwest and south central Kansas. Tonights
GFS run is taking the upper low on an even further south track
which could occur depending on the amount of convection developing
ahead of the upper low across the southern Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1203 AM CDT Fri Oct 23 2020

At the beginning of this TAF period there will be some occasional
IFR cigs along with 3-5sm vsbys in -dz mainly at the southwest
Kansas terminals. This should move east of the area by around
09z. Otherwise, expect MVFR cigs to prevail through much of Friday
morning before the low stratus diminishes across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  26  56  36 /   0   0   0   0
GCK  44  26  58  33 /   0   0   0   0
EHA  47  28  73  34 /   0   0   0   0
LBL  48  25  68  36 /   0   0   0   0
HYS  42  23  51  33 /   0   0   0  10
P28  50  28  52  38 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT /8 AM MDT/ this morning for KSZ030-
031-043>046-061>065-074>079-084>088.

Freeze Warning from 1 AM to 10 AM CDT Saturday for KSZ030-031-
045-046-063>066-074>081-084>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Oct 22, 5:02 AM CDT, 22 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Thu Oct 22 2020

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Thu Oct 22 2020 /402 AM MDT Thu Oct 22 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Some dense fog will be possible along I-70 early this morning.

Near critical fire weather conditions could develop over far
southwest Kansas today ahead of a cold front that will move
through by mid to late afternoon. Outdoor burning should be
avoided.

There is a chance for thunderstorms over south central Kansas
late this afternoon and early evening along and ahead of the cold
front. A few strong storms with small hail and gusty winds are
possible.

Widespread freezing temperatures are expected to develop later
tonight with a hard freeze possible in areas closer to the
Colorado border.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fog: Extreme risk
* Freeze: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Freezing temperatures will be possible again Saturday morning with
a hard freeze again possible.

By early next week, an upper level storm system could bring light
snow or a wintry mix to portions of southwest Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Ice accumulation: Limited risk
  - Fire weather: Significant risk

* Sunday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk

* Monday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk

* Tuesday
  - Freeze: Extreme risk

* Wednesday
  - Freeze: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Freeze Warnings in Kansas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.